MAUDE Adverse Event Report: SYNTHES BETTLACH CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR; SCREWDRIVERS

SYNTHES BETTLACH CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR; SCREWDRIVERS
Catalog Number 03.227.041
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.(b)(6).Device is an instrument and is not implanted/explanted.The subject device was received.The investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture date: may 11, 2010.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a subtalar fusion revision (related complaint, (b)(4), addresses and reports the revision surgery) a screwdriver broke while removing of a 6.5mm headless screw on (b)(6) 2017.Fragments were generated but easily removed.Another screwdriver from the hospital¿s 6.5mm cannulated screwdriver set was used to finish the surgery with no surgical delay.The patient's outcome was stable.The procedure was completed successfully.Concomitant medical products: screw (part # unknown, lot # unknown, quantity 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: this complaint is confirmed.The distal hex tip has sheared off mid-hex feature.The fracture pattern is jagged.The sheared off tip fragment was not returned.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of this investigation.A visual inspection under 5x magnification, dimensional inspection of features related to this complaint, device history record (dhr) review and drawing review were performed as part of this investigation.The remaining hex features were measured and found to be within specification.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.The root cause is most likely due to excessive torsional force during screw removal of a screw with bony ingrowth which exceeded shear strength of this cannulated screwdriver tip.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6411634
Report Number9612488-2017-10120
Device Sequence Number674941
Product Code HXX
UDI-Device Identifier10886982077240
UDI-Public(01)10886982077240(10)2595765
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.227.041
Device Lot Number2595765
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/21/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/16/2017
Supplement Report FDA Received Date04/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN 6.5MM HEADLESS SCREW, QUANTITY 1
Patient Age64 YR
Patient Weight113